Alert archive / Michigan / Wind Advisories in 2026

Wind Advisory 1, NWS Grand Rapids, MI

January 9, 202623 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Jan 9, 2026, 2:08 AM EST for 23 counties in Michigan. It took effect at Jan 9, 2026, 6:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2026, 2:08 AM EST (07:08 UTC)
In effect from
Jan 9, 2026, 6:00 AM EST
Expired
Jan 9, 2026, 4:00 PM EST
In force
10 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 515 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
515 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS73 KGRR 090708
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
208 AM EST Fri Jan 9 2026

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091700-
/O.NEW.KGRR.WI.Y.0001.260109T1100Z-260109T2100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Hart, Greenville, Alma, Grand Rapids,
South Haven, Ludington, Grand Haven, Baldwin, Big Rapids,
Jenison, Mount Pleasant, Battle Creek, Clare, Hastings, Ionia,
Charlotte, St. Johns, Lansing, Fremont, Muskegon, Kalamazoo, Reed
City, Holland, and Jackson
208 AM EST Fri Jan 9 2026

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 4 PM EST THIS 
AFTERNOON...

* WHAT...Southwest to west winds 20 to 30 mph with gusts up to 45 
  mph expected. Wind gusts to 55 mph are possible.

* WHERE...Portions of central, south central, southwest, and west 
  central Michigan.

* WHEN...From 6 AM this morning to 4 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strong wind gusts will sweep from west to 
  east across the area this morning. Wind gusts of 45 to 55 mph will 
  be possible. The highest gusts will likely begin around 600am 
  along the Lake Michigan shoreline and sweep east during the 
  morning hours reaching Lansing and Jackson as early as 900am. 
  Strong winds will occur throughout the day, but the highest gusts 
  will likely occur a couple hours either side of daybreak, which 
  will coincide with the passage of a cold front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Duke
1 follow-up statement
134 
WWUS73 KGRR 092051
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 PM EST Fri Jan 9 2026

MIZ037>040-043>046-050>052-056>059-064>067-071>074-092200-
/O.EXP.KGRR.WI.Y.0001.000000T0000Z-260109T2100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Charlotte, Big Rapids, St. Johns, Mount
Pleasant, Fremont, Clare, Hastings, Holland, Ludington, Lansing,
Hart, Greenville, Jackson, Kalamazoo, Muskegon, Baldwin, Alma,
Jenison, Reed City, Grand Rapids, Battle Creek, Ionia, South
Haven, and Grand Haven
351 PM EST Fri Jan 9 2026

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

The threat for strong wind gusts has ended.

$$

Hoving

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Jan 8, 11:52 PM EST, 2 hours 16 minutes earlier. Its key messages:

  • Rain this Evening into Friday
  • Snow this Weekend
  • Rain/Snow Chances into Next Week
Area forecast discussion, Jan 8, 11:52 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1152 PM EST Thu Jan 8 2026

.KEY MESSAGES...
- Rain this Evening into Friday

- Snow this Weekend

- Rain/Snow Chances into Next Week

&&

.DISCUSSION...
Issued at 257 PM EST Thu Jan 8 2026

- Rain this Evening into Friday

The low pressure system over eastern Kansas will continue to shift
northeast bringing a round of rain and a few rumbles of thunder
late this afternoon into Friday. There will be plenty of synoptic
support with this system as it approaches with upper level
divergence, positive vorticity advection, warm air advection, and
a strong 60-70kt low level jet.

As mentioned before precipitable water values will be around 1 in
the north to 1.2 across southern Michigan which is above the
climatological max. A band of 1-1.5 inches of rain is possible
while most areas see less than an inch. Rain will gradually end
Friday morning and may mix with some snow north of M-20. The
inversion will prevent winds from reaching Advisory levels,
however gusts around 40 mph are expected to develop after sunrise
and continue into the early afternoon. There is a chance some
stronger gusts could mix down to the surface with the rain and any
thunderstorm.

- Snow this Weekend

Another shortwave trough swings through Saturday bringing a round
of snow to the area. There has been a slight trend downward in
amounts, however still looking like an Advisory level snowfall
along the lakeshore Saturday afternoon into Sunday morning. The
probability of 2 or more inches of snow is 70 percent or greater
along and west of US-131. As snow transitions more to lake effect
Sunday morning, most of the accumulations will be focused in
southwest Michigan. Northwest winds pick up on the backside of
the low with northwest winds gusting around 20-30 mph during the
day Sunday with gusts along the lakeshore potentially to 35 mph.
Highs over the weekend will be in the low to mid 30s with lows in
the 20s.

- Rain/Snow Chances into Next Week

Within the upper level flow there is not clear prolonged dry break
as we see several shortwave troughs move through the region
bringing with it rain/snow chances. At this time precipitation is
more likely Tuesday into Wednesday with dry conditions Monday.
Highs will be in the 30s with lows in the 20s before becoming
colder Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1152 PM EST Thu Jan 8 2026

Conditions will be mostly VFR/MVFR through 12Z although some
patchy IFR is possible in heavy downpours. Southeast winds will
gust over 30 knots overnight before shifting southwest Friday
morning and west in the afternoon. LLWS will also continue through
the first 6 hours of the forecast, Conditions will improve from
MVFR in the morning to VFR by Friday afternoon.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 7 PM EST Friday for LMZ844>849.

&&

DISCUSSION...RAH
AVIATION...Ostuno
Hazardous weather outlook, Jan 8, 4:55 AM EST, 21 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
455 AM EST Thu Jan 8 2026

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
455 AM EST Thu Jan 8 2026

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible tonight capable of brief heavy
rain, lightning and winds to near 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds are expected on Friday near and behind a cold front.
Winds will shift from the southwest to the northwest with wind
gusts of 45 mph possible.

Snow is expected from Saturday into Saturday night some
accumulations are likely, especially from Interstate 96 to the
north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-091000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
455 AM EST Thu Jan 8 2026

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Conditions will become hazardous to smaller craft tonight.

A few thunderstorms will be possible over Lake Michigan tonight.
Lightning will be the main threat to mariners.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to small craft will continue on Friday.

Strong winds, possibly to gale force and large waves are expected
Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Jan 9, 12:13 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1213 AM EST Fri Jan 9 2026

MIZ045-046-051-052-056>059-064>067-071>074-090815-
Isabella MI-Clinton MI-Gratiot MI-Ingham MI-Calhoun MI-Mecosta MI-
Barry MI-Ottawa MI-Allegan MI-Van Buren MI-Jackson MI-Kalamazoo MI-
Montcalm MI-Ionia MI-Eaton MI-Kent MI-
1213 AM EST Fri Jan 9 2026

...Strong winds will impact portions of Van Buren, Kent, Ingham,
Barry, Gratiot, Ionia, Clinton, southeastern Mecosta, Montcalm,
Calhoun, Allegan, Jackson, southeastern Ottawa, Isabella, Kalamazoo
and Eaton Counties through 315 AM EST...

At 1209 AM EST, Doppler radar was tracking a line of showers
extending from 15 miles west of Mount Pleasant to Grand Rapids to
near Paw Paw. Movement was east at 30 mph. These showers may
intensify into thunderstorms, but regardless they have the potential
to produce wind gusts in excess of 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Jackson...             Mount Pleasant...
Ionia...               Alma...                Charlotte...
Albion...              Greenville...          Mason...
St. Johns...           Hastings...            Marshall...
Battle Creek...        Eaton Rapids...        Allegan...
Portland...            Paw Paw...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4224 8622 4224 8635 4367 8516
      4372 8461 4347 8461 4346 8437 4278 8436
      4278 8416 4208 8413
TIME...MOT...LOC 0509Z 264DEG 27KT 4362 8513 4223 8623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 12:13 AM ESTSpecial Weather StatementGRRBarry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 7 more3 hr
Jan 9, 4:05 AM ESTGale WarningGRR15 hr
Jan 9, 3:19 PM ESTWinter Weather AdvisoryGRRLake, Mason, Mecosta, Muskegon, Newaygo, Oceana and 1 more43 hr

Nearby

Wind Advisories in Michigan, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.